There are many different names for the over-the-counter (OTC) medications that people take to relieve joint pain. Most products rely on just a few ingredients to do that.
Here's what you need to know about the ingredients in OTC pain relievers, including benefits and possible side effects.
Aspirin for Joint Pain
Aspirin -- acetylsalicylic acid -- belongs to a family of related drugs called salicylates. It is available orally under many brand names, including Bayer, Bufferin, Ecotrin, and St. Joseph.
Aspirin relieves mild pain and fever.
Side Effects of Aspirin
The most common side effects of aspirin are stomach pain, heartburn, indigestion, nausea, and vomiting. Stomach irritation can lead to ulcers and bleeding in the stomach.
You can reduce the risk of stomach problems by taking aspirin with food or milk.
Other possible risks of aspirin include:
- Allergic reactions (hives, facial swelling, wheezing, and asthma)
- Excessive bleeding and bruising
- Ringing in the ears and slight deafness
If you have any of these effects, stop taking the medication and call your doctor.
Joint Pain Relief: When Should You Avoid Aspirin?
You should not take aspirin if you know you are allergic to it. You should also avoid aspirin if you:
- Have stomach ulcers
- Have bleeding problems
- Are scheduled for surgery
If you drink more than three alcoholic drinks per day, don’t take aspirin. Doing so could increase your risk of stomach upset and gastrointestinal (GI) bleeding. If you have kidney or liver disease, talk to your doctor before using aspirin.
Using Acetaminophen to Relieve Joint Pain
Like aspirin, acetaminophen (Tylenol) is used in many OTC products. And like aspirin, it relieves pain and fever.
Acetaminophen is also the active ingredient in many products labeled "aspirin-free pain reliever" or "non-aspirin pain reliever." To be sure what you’re getting in a medicine, read the ingredients.
Acetaminophen Side Effects
When taken as directed, acetaminophen has few side effects. But taking more than directed, taking it longer than directed, or taking it with three or more alcoholic drinks every day can cause liver damage and even liver failure.
Because acetaminophen is an ingredient in many over-the-counter and prescription medications, it is important to check your other medicines to avoid an accidental overdose. Certain people may have to take a lower dosage or may not be able to take acetaminophen at all.
In fact, to prevent accidental overdose, the maker of Extra-Strength Tylenol brand acetaminophen has reduced the maximum dose from eight pills (4,000 mg) to six pills (3,000 mg) a day.
Because the signs and symptoms of liver damage from acetaminophen may not be immediately noticeable, if you think you may have taken too much it is important to call 911 or poison control at 800-222-1222 right away.
You should not take acetaminophen if you have three or more alcoholic drinks daily or if you have advanced liver disease.
Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)
NSAIDs work similarly to aspirin to ease joint pain. Although there are more than a dozen NSAIDs available by prescription, only two are currently available OTC: ibuprofen (Advil, Motrin IB) and naproxen sodium (Aleve).
Ibuprofen is also available in many generic and store-brand products and, like acetaminophen, may be the active ingredient in products labeled "non-aspirin pain relief."
Side Effects of NSAIDs
Use of NSAIDs can increase the risk of heart attack or stroke, particularly in higher doses. However, the most common side effects of NSAIDs are heartburn, indigestion, abdominal or stomach cramps, diarrhea, nausea, and vomiting. You can reduce the risk of side effects by taking the medicine with food or milk.
Other possible side effects include:
When to Avoid NSAIDs
You should not use NSAIDs for pain if you are allergic to aspirin or similar drugs. If you have heart disease, kidney disease, liver cirrhosis, high blood pressure, asthma or a history of stomach problems, or if you take blood thinners or a diuretic, ask your doctor before taking NSAIDs. If you are pregnant or nursing, you should ask your doctor before taking naproxen, although ibuprofen is considered safe except during the third trimester of pregnancy.
The Problem With Combining OTC Pain Relievers
Because many OTC products contain the same ingredients, it's important to know what’s in the medicines you take. Otherwise, if you take more than one product, you may get too much of one ingredient. Overdoses of any of these pain relievers can increase the risk of side effects and even be fatal.
Some products also combine ingredients. For example, aspirin may be combined with acetaminophen in a single tablet. Some medicines combine OTC pain relievers with other drugs, such as antihistamines, decongestants, or pain medicines to help you sleep.
There may be times when your doctor says it’s OK to use more than one drug -- such as when you have a cold or the flu. But you should not use more than one medication long-term for joint pain. If you need more than one drug, ask your doctor to prescribe them separately so you can get the appropriate dose of each.